×

zbMATH — the first resource for mathematics

The role of the Green’s function in a nonlinear elliptic equation involving the critical Sobolev exponent. (English) Zbl 0786.35059
Let \(\Omega\) be a smooth and bounded domain in \(\mathbb{R}^ N\), \(N \geq 4\), and \(p=(N+2)/(N-2)\) so that \(p+1\) is critical from the viewpoint of Sobolev embedding. The authors consider the nonlinear elliptic problems of the type \((P_ \varepsilon):-\Delta u=u^{(N+2)/(N-2)}+\varepsilon u\), \(u>0\) on \(\Omega\); \(u=0\) on \(\partial \Omega\), and \(\varepsilon>0\). They show that if the \(u_ \varepsilon\) are solutions of \((P_ \varepsilon)\) which concentrate around a point as \(\varepsilon \to 0\), then this point cannot be on the boundary of \(\Omega\) and is a critical point of the regular part of the Green’s function. Conversely, they show that for \(N \geq 5\) and any nondegenerate critical point \(x_ 0\) of the regular part of the Green’s function, there exist solutions of \((P_ \varepsilon)\) concentrating around \(x_ 0\) as \(\varepsilon \to 0\).

MSC:
35J65 Nonlinear boundary value problems for linear elliptic equations
35B25 Singular perturbations in context of PDEs
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Alexander, J.; Yorke, J., The homotopy continuation method: Numerically implémentable topological procedures, Trans. Amer. Math. Soc., 242, 271-284 (1978) · Zbl 0424.58003
[2] Aubin, Th, Nonlinear Analysis on Manifolds, Monge-Ampère Equations, (Grundlheren, Vol. 252 (1982), Springer-Verlag: Springer-Verlag New York/Berlin) · Zbl 0512.53044
[4] Bahri, A.; Coron, J. M., On a nonlinear elliptic equation involving the critical Sobolev exponent: The effect of the topology of the domain, Comm. Pure Appl. Math., 41, 253-290 (1988) · Zbl 0649.35033
[5] Berger, M.; Gauduchon, P.; Mazet, E., Le spectre d’une variété riemannienne, (Lecture Note in Mathematics, Vol. 194 (1971), Springer-Verlag: Springer-Verlag New York/Berlin) · Zbl 0141.38203
[6] Brezis, H., Some variational problems with lack of compactness, (Proc. Sympos. Pure Math., 45 (1986)), 165-201
[7] Brezis, H.; Nirenberg, L., Positive solutions of nonlinear equations involving critical Sobolev exponents, Comm. Pure Appl. Math., 36, 437-477 (1983) · Zbl 0541.35029
[9] Donaldson, S., Connections, cohomology and the intersection forms of 4-manifolds, J. Differential Geom., 24, 275-341 (1986) · Zbl 0635.57007
[10] das, B. G.; Ni, W.; Nirenberg, L., Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68, 209-243 (1979) · Zbl 0425.35020
[12] Rabinowitz, P., Some aspects of nonlinear eigenvalue problems, Rocky Mountain J. Math., 3, 161-202 (1973) · Zbl 0255.47069
[13] Schoen, R., Conformal deformations of a Riemannian metric to constant scalar curvature, J. Differential Geom., 20, 479-495 (1984) · Zbl 0576.53028
[14] Struwe, M., A global compactness result for elliptic boundary value problems involving limiting nonlinearities, Math. Z., 187, 511-517 (1984) · Zbl 0535.35025
[15] Taubes, C., Self-dual connections on manifolds with indefinite intersection matrix, J. Differential Geom., 19, 517-560 (1984) · Zbl 0552.53011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.